Chapter 9. Arrhythmias
A patient with an HR of 53 beats/min is complaining of SOB, light-headedness, and has a blood pressure (BP) of 80/58 mm Hg. Transcutaneous pacing is being prepared. What is the first drug and dose that should be administered?
d. Dopamine 1-5 mcg/kg/min IV
This patient is in sinus bradycardia with an HR of 53 beats/min. The patient is considered unstable due to SOB, light-headedness, and hypotension (BP 80/58 mm Hg). Therefore, intervention is warranted.
Answer b is correct. Atropine 0.5 mg IV is the first drug and dose that should be administered while transcutaneous pacing is being prepared.
Answer a is incorrect. Epinephrine is an appropriate drug to administer for bradycardia, but in the form of an infusion after atropine has failed.
Answer c is incorrect. The dose is too high. Atropine 0.5 mg is the correct dose for symptomatic bradycardia and may be repeated up to 3 mg total.
Answer d is incorrect. Dopamine is an appropriate drug to administer for bradycardia. However, it should be tried after atropine has failed and the correct dose range is dopamine 2 to 10 mcg/kg/min.
You respond with the code team to a patient that is in cardiac arrest. High-quality chest compressions are being given. The patient is intubated and an IV has been started. ECG reveals that the patient is in asystole. The first IV drug and dose to administer is:
c. Dopamine 1 to 5 mcg/kg/min
d. Lidocaine 1 to 1.5 mg/kg IV
Answer b is correct. Epinephrine 1 mg IV is the initial drug and dose to be administered for asystole.
Answer a is incorrect. Class III antiarrhythmics have no role in asystole.
Answer c is incorrect. Dopamine has no role in asystole.
Answer d is incorrect. Class Ib antiarrhythmics have no role in asystole.
A nonresponsive patient in ventricular fibrillation has received multiple appropriate defibrillations and epinephrine 1 mg IV twice. Which antiarrhythmic drug can be used next?